Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 73, NWS Des Moines, IA

June 25, 2024Jasper County, Iowa

NWS Des Moines, IA issued this tornado warning at Jun 25, 2024, 4:32 PM CDT for Jasper County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2024, 4:32 PM CDT (21:32 UTC)
Expired
Jun 25, 2024, 5:00 PM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Jasper County, IA

The radar

The Des Moines radar (KDMX), 50 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 4:32 PM CDTTORNADO3 Wnw Lambs Grove, IAConfirmed tornado by fire chief. Time estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 478 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2135 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
478 m²/s²
0-3 km storm-relative helicity
578 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

564 
WFUS53 KDMX 252132
TORDMX
IAC099-252200-
/O.NEW.KDMX.TO.W.0073.240625T2132Z-240625T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
432 PM CDT Tue Jun 25 2024

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Central Jasper County in central Iowa...

* Until 500 PM CDT.

* At 432 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Lambs Grove, or near Newton, moving south at 5
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This dangerous storm will be near...
  Newton and Lambs Grove around 435 PM CDT.

Other locations impacted by this tornadic thunderstorm include Lambs
Grove.

This includes Interstate 80 between mile markers 159 and 166.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4175 9317 4175 9305 4164 9303 4164 9320
TIME...MOT...LOC 2132Z 002DEG 5KT 4171 9312 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Dodson
1 follow-up statement
945 
WWUS53 KDMX 252155
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
455 PM CDT Tue Jun 25 2024

IAC099-252204-
/O.EXP.KDMX.TO.W.0073.000000T0000Z-240625T2200Z/
Jasper IA-
455 PM CDT Tue Jun 25 2024

...THE TORNADO WARNING FOR CENTRAL JASPER COUNTY WILL EXPIRE AT 500
PM CDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.  However, hail and gusty winds are still 
possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of southern Jasper county. 

LAT...LON 4175 9317 4175 9305 4164 9303 4164 9320
TIME...MOT...LOC 2154Z 002DEG 5KT 4168 9312 

$$

Dodson

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 25, 2:49 PM CDT, 1 hour 43 minutes earlier. Its key messages:

  • Strong to a few severe storms late afternoon into the evening with main concern from large hail, damaging winds and locally heavy rainfall central and south.
  • Larger complex of storms overnight across southwest half of Iowa with damaging winds main concern.
  • Hydrologic discussion below main discussion details ongoing river flooding and future locally heavy rainfall potential
  • Drying out this weekend with more seasonal temperature and humidity this weekend
Area forecast discussion, Jun 25, 2:49 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
249 PM CDT Tue Jun 25 2024

.KEY MESSAGES...

- Strong to a few severe storms late afternoon into the evening
  with main concern from large hail, damaging winds and locally
  heavy rainfall central and south.

- Larger complex of storms overnight across southwest half of
  Iowa with damaging winds main concern.

- Hydrologic discussion below main discussion details ongoing
  river flooding and future locally heavy rainfall potential

- Drying out this weekend with more seasonal temperature and
  humidity this weekend

&&

.DISCUSSION...
Issued at 248 PM CDT Tue Jun 25 2024

Boundary has settled down into the state this afternoon with
lingering isolated convection into southern Iowa.  Temperatures have
once again climbed into the low 90s over the southern two-thirds of
Iowa outside the areas with clouds with heat index values hovering
around 100 in most locations in central and southern Iowa. The
convection in the south has persisted but coverage has slowly been
decreasing into the early afternoon with a bit of a col region in
the low levels moving into southern Iowa.  However, another weak
wave is currently over the Nebraska Sandhills and is forecast to
move southeast into tonight helping to produce the upcoming weather
across the state.  Instability is once again very strong with the
high dewpoints and temperatures but is still be suppressed by
relatively warm mid level temperatures.  CAMS have continued to
produce some isolated to scattered convection starting late this
afternoon near the boundary in an east west corridor across the
central portion of the state.  Low level shear is relatively weak
and the main concern with these storms will be large hail with the
initial updrafts and then possible strong to severe wind gusts as
the storms mature. There is the possibility of a brief tornado
during the development stage, but given the weak surface flow and
low level shear, this threat remains very limited. However, with the
high amounts of moisture, the storms may also produce locally heavy
rainfall and perhaps an isolated flash flood event, but widespread
heavy rainfall is not anticipated with these storms.

As the evening progresses, the weak wave in Nebraska moves east with
additional convection developing in eastern Nebraska into western
Iowa.  The HRRR has been steadfast since late yesterday in
organizing this convection into a line and pushing it southeast
through central and southern Iowa tonight along the instability
gradient.  More recently, the larger scale models also indicate an
MCS developing as the low level jet intensifies this evening and
passing through the state in similar fashion into tonight.
Therefore, have increased the PoPs through this evening into the
early morning hours central and south in anticipation of this
convective system.  Damaging winds will be the primary threat with
the storms with hail as a secondary.  The 0-3KM shear vector is
marginal at 25-30kts, therefore any QLCS tornado threat may be
somewhat limited.  Otherwise, the other concern will be from heavy
rainfall although the progressive nature of the system is likely to
limit the overall flash flooding threat.  This activity departs the
south towards daybreak on Wednesday with drier and cooler air
arriving from the north.

Quiet conditions are then forecast through Wednesday into much of
Thursday morning as subsidence and a drier airmass remain in place
across much of the state.  However, warm advection and increasing
theta-e advection by later in the day and particularly Thursday
night into early Friday is likely to lead to widespread convection
into Iowa, particularly across the southern half of Iowa.  Some
redevelopment of storms may occur in the far south on Friday
afternoon prior to a front passing through the entire forecast area,
but it appears that a good portion of the area should remain dry.
Cooler and drier conditions return for the weekend with relatively
pleasant weather for outdoor activity.  A return to more active
weather is then anticipated into next week as upper flow becomes
more west to southwest across the western half of the CONUS.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1249 PM CDT Tue Jun 25 2024

Anticipate convection becoming more widespread late this
afternoon into the overnight across central and southern Iowa
with local MVFR to IFR conditions in and around the showers and
storms. Mainly VFR conditions across northern Iowa. Conditions
are expected to improve by Wednesday morning as the storms move
southeast and drier air arrives in the state. Surface winds
remain light and variable but will be gusty in and around
storms. The winds become northerly and increase by Wednesday
morning behind a cold front.

&&

.HYDROLOGY...
Issued at 248 AM CDT Tue Jun 25 2024

Moderate to record river flooding is occurring or is forecast on the
West Fork Des Moines River, mainstem Des Moines River and parts of
the Cedar River basin. The greatest immediate concern is river
forecasts from the Humboldt area down to Fort Dodge. The crest may
come in lower than expected but still significant. We continue to
assess the data including real-time, in-situ river flow measurements
made by our partners at the U.S. Geological Survey (USGS) which
help us in the river forecast process. Some of the USGS staff endure
dangerous conditions to make these measurements because they
sometimes require wading or boating into the floodwaters and swift
currents.

NASA SPoRT relative soil moisture (RSM) continues to show more
limited capacity over northern Iowa mainly north of U.S. Highway 20.
Fortunately, much of the rainfall for later today into tonight is
forecast to fall south of Highway 20 where RSM is lower/more
capacity is available. This is also where USGS daily and 7 day
streamflows shows river basins in the normal percentile versus
northern Iowa at much above of high streamflows. Thus, again
suggesting some capacity for rainfall that falls later today into
tonight.

The next chance for rainfall will be later Thursday through Friday
night. It remains to be seen what kind of flash flood risk may
result with the latest WPC excessive rainfall outlook at slight (2
out of 4) for a good portion of Iowa. While the experimental
Hydrologic Ensemble Forecasting Service (HEFS) based on GEFS QPF
points to mainly within bank rises at the 10% chance exceedance
level, it will depend on where and how much rain falls in the
basins. This will ultimately determine whether a given river
response is a quicker rise, higher or prolonged crest, or a slower
fall.

Make sure to stay up to date on the latest forecasts and river
information, avoid flooded areas and rivers, and never drive around
barricades or through flooded areas.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for IAZ070-081-082-
092>094.

&&

DISCUSSION...Cogil
AVIATION...Cogil
HYDROLOGY...Zogg
Hazardous weather outlook, Jun 25, 4:00 PM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
400 PM CDT Tue Jun 25 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-071>075-
083>086-095>097-262100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Clarke-Lucas-Monroe-
Wapello-Wayne-Appanoose-Davis-
400 PM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected at times from late this
afternoon through tonight, primarily near to south of Highway 20.
Severe storms are possible during this time with damaging winds
and large hail the primary threats with initial storms into this
evening, and damaging wind gusts possible in a secondary round
overnight. Locally heavy rainfall and a few tornadoes may also be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return to the forecast at times from late
Thursday through Friday. Heavy rain will be possible during this
time. The potential for any severe thunderstorm hazards will be
better assessed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into evening.

IAZ070-081-082-092>094-262100-
Cass-Adams-Union-Taylor-Ringgold-Decatur-
400 PM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area this afternoon and
evening. Please visit weather.gov/dmx for more details.

Scattered thunderstorms are expected at times from late this
afternoon through tonight. Severe storms are possible during this
time with damaging winds and large hail the primary threats with
initial storms into this evening, and damaging wind gusts
possible in a secondary round overnight. Locally heavy rainfall
and a few tornadoes may also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return to the forecast at times from late
Thursday through Friday. Heavy rain will be possible during this
time. The potential for any severe thunderstorm hazards will be
better assessed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into evening.

In the hours before

Special weather statement, Jun 25, 4:02 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Des Moines IA
402 PM CDT Tue Jun 25 2024

IAZ044>050-057>062-070>075-252315-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-
Including the cities of Denison, Carroll, Jefferson, Boone, Ames,
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon,
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee,
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk,
Carlisle, Pella, Knoxville, and Oskaloosa
402 PM CDT Tue Jun 25 2024

...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS...

A weak boundary is sitting east west across central Iowa. Showers
and isolated thunderstorms are possible this afternoon. Due to the
amount of heat and humidity in the air, some funnel clouds or a
brief weak tornado is possible this afternoon and early evening.

WHAT...Funnel clouds are possible due to current atmospheric
conditions. These funnel clouds are typically brief, drop only a
few hundred feet from the cloud base, and rarely become a tornado
or cause damage.

WHERE...Counties across Central Iowa

WHEN...4 to 8 pm

IMPACTS...None expected with funnel clouds but if a brief tornado
occurs, then some damage will be possible.

PREPAREDNESS AND PRECAUTIONARY ACTIONS...If a funnel cloud is spotted,
report it to the National Weather Service. If a tornado warning
becomes necessary to be issued, take appropriate action and seek
shelter immediately.

REV
Local storm report, Jun 25, 4:32 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
432 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Funnel Cloud     1 NE Lambs Grove        41.71N 93.06W
06/25/2024                   Jasper             IA   Storm Chaser

&&

MP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:47 PM CDTSevere Thunderstorm WarningDMXJasper43 min
Jun 25, 5:09 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek51 min
Jun 25, 5:24 PM CDTSevere Thunderstorm WarningDMXDallas, Jasper, Madison, Marion, Polk, Warren51 min
Jun 25, 6:14 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren46 min
Jun 25, 6:32 PM CDTTornado Warning Tornado observedDMXMadison28 min
Jun 25, 6:35 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Warren40 min
Jun 25, 6:37 PM CDTTornado Warning Tornado observedDMXMadison, Warren23 min
Jun 25, 6:56 PM CDTTornado WarningDMXMadison34 min
Jun 25, 6:59 PM CDTSevere Thunderstorm WarningDMXMadison, Warren46 min

Nearby

Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.